Wyoming, 2015

Hail and Damaging Wind in Wyoming, June 19, 2015

June 19, 2015 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm developed over western Crook County, producing hail and strong wind gusts before moving into South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over western Crook County, producing hail and strong wind gusts before moving into South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 19, 3:58 PM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 19, 3:58 PM MST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
458 PM MDT FRI JUN 19 2015

.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 259 PM MDT FRI JUN 19 2015

REGION REMAINS UNDER NEARLY ZONAL UPPER FLOW...WITH A
WEAK SHORTWAVE MOVING THROUGH MT. SURFACE LOW/COLD FRONT CONTINUE TO
APPROACH THE DAKOTAS. SKIES ARE MOSTLY SUNNY...WITH TEMPERATURES
IN THE 70S TO LOWER 80S AND DEW POINTS IN THE 60S.

STILL LOOKING LIKE A GOOD CHANCE FOR SEVERE THUNDERSTORMS
TONIGHT...ESPECIALLY ACROSS THE NORTHERN HALF OF THE CWA WHERE
MLCAPE AROUND 3500 J/KG COMBINES WITH EXCELLENT SHEAR AND BEST UPPER
FORCING. 18Z SOUNDING SHOWS STRONG CAP...WHICH IS SUPPORTED BY
HARDLY ANY CUMULUS OVER THE HILLS. FORECAST SOUNDINGS INDICATE
THE CAP HOLDING ACROSS THE SOUTHERN HALF OF THE CWA...AND BREAKING
THIS EVENING ACROSS NORTHWESTERN SD...AND SO STILL EXPECT GREATEST
CHANCE OF SEVERE WEATHER ACROSS THE NORTH. LARGE HAIL IS POSSIBLE
TONIGHT...BUT THE GREATEST THREAT LOOKS TO BE DAMAGING WINDS AS
THE MCS BOWS OUT. LOW-LEVEL HELICITY INDICATES THAT TORNADOES MAY
BE POSSIBLE THIS EVENING AS WELL. MODELS ARE FAIRLY CONSISTENT
WITH THE STORMS MOVING OUT OF THE CWA BY ABOUT 06Z.

SATURDAY MORNING WILL BE DRY. FOLLOWING THE COLD FRONT...WINDS WILL
BE NORTHWESTERLY AND HIGHS WILL BE SLIGHTLY COOLER...IN THE MID 70S
TO MID 80S. 1000-2000 J/KG MLCAPE DEVELOP ACROSS SOUTHWEST SD/BLACK
HILLS/NORTHEAST WYOMING IN THE AFTERNOON. SHEAR AGAIN WILL BE 60+KTS
ACROSS THAT AREA...AND WITH A WEAK CAP...SOME STRONG TO SEVERE
STORMS MAY DEVELOP IN THE EVENING AND OVERNIGHT.

.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 259 PM MDT FRI JUN 19 2015

DOMINATE PROGRESSIVE WESTERLY FLOW WILL PREVAIL IN THE
PERIOD WITH NEAR DAILY CHANCES FOR SHRA/TS AS SEVERAL SMALL SCALE
WAVES TRAVERSE THE AREA. AMPLE LL MOISTURE WILL SUPPORT CHANCE TO
HIGH CHANCE POPS NEARLY EVER DAY. THE  ONLY EXCEPTION MAY BE TOWARD
THE MIDDLE OF NEXT WEEK WHEN A MORE PRONOUNCED SHORTWAVE RIDGE IS
PROGGED IN THE ECMWF AND GFS. AMPLE LL MOISTURE WITH NO STRONG CP
INTRUSIONS WILL CONTINUE MOISTURE RECYCLING...SUPPORTING DECENT
INSTABILITY WITH ANY IMPULSE. TEMPS WILL REMAIN AROUND SEASONAL
NORMS...POTENTIALLY RUNNING ON THE COOL SIDE OF NORMAL GIVEN ONGOING
MOIST CONDITIONS. ATTM...NO STRONG SIGNALS OF ANY PATTERN CHANGES IN
THE PERIOD AS STRONG UPPER LEVEL TOUGHING REMAINS OVER THE NORTHERN
PAC. THE ECMWF/GFS CONTINUE TO HINT AT A POTENTIAL PATTERN CHANGE
TOWARD NEXT WEEKEND...BUILDING A SIG RIDGE OVER WESTERN NOAM.
HOWEVER...TOO MANY UNKNOWNS REMAIN WRT THE FLOW ESP IMPACTS FROM THE
ONGOING EL NINO AS TO WHETHER OR NOT LARGE SCALE RIDGING WILL
DEVELOP TO THE EXTENT THAT DETERMINISTIC RUNS PROGG.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING
ISSUED AT 457 PM MDT FRI JUN 19 2015

THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHEASTERN
WYOMING...WITH SEVERE STORMS APPROACHING NORTHWESTERN SD. THERE IS
THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER/DAMAGING WINDS ACROSS
NORTHWESTERN/WEST CENTRAL/CENTRAL PARTS OF SD THROUGH THIS EVNG. VFR
CONDITIONS ARE EXPECTED EXCEPT IN VICINITY OF THE STORMS. TS WILL
QUICKLY PUSH EAST ACROSS THE AREA AND ARE EXPECTED TO BE OUT OF MOST
OF THE CWA BY MIDNIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...POJORLIE
LONG TERM...JC
AVIATION...POJORLIE
Hazardous weather outlook, Jun 19, 2:18 PM MST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
318 PM MDT FRI JUN 19 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-201315-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
318 PM MDT FRI JUN 19 2015

...TORNADO WATCH FROM THIS AFTERNOON THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS ACROSS PARTS
OF NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA...WITH A MODERATE
RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST SD INTO CENTRAL
SOUTH DAKOTA. LARGE HAIL...STRONG WIND GUSTS...AND HEAVY RAIN
WILL BE THE MAIN THREATS FROM SEVERE STORMS. TORNADIC THUNDERSTORMS
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FOR SATURDAY AND SUNDAY...ADDITIONAL WEATHER DISTURBANCES WILL
BRING CHANCES FOR THUNDERSTORMS FOR THE WEEKEND...WITH A FEW
STRONGER STORMS POSSIBLE...MAINLY DURING THE LATE AFTERNOON AND
EVENING HOURS.

DAILY CHANCES FOR THUNDERSTORMS CAN BE EXPECTED FOR MUCH OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 19, 5:02 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
602 PM MDT FRI JUN 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FUNNEL CLOUD     6 NNW ROZET             44.37N 105.23W
06/19/2015                   CAMPBELL           WY   TRAINED SPOTTER

&&

AWARD
Local storm report, Jun 19, 5:30 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
630 PM MDT FRI JUN 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             PINE HAVEN              44.35N 104.80W
06/19/2015  M1.00 INCH       CROOK              WY   TRAINED SPOTTER

&&

AWARD

The radar

The Rapid City radar (KUDX), 156 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crook

When
June 19, 6:40 PM MST
Where
Crook County, 1.63 mi WNW of Hulett
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.690, -104.630

Thunderstorm Wind, Crook

When
June 19, 6:40 PM MST
Where
Crook County, 1.63 mi WNW of Hulett
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.690, -104.630

Wind gusts were estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576475, 576476.